Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 37, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 5, 2014, 3:24 PM EDT for Aiken County, Barnwell County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2014, 3:24 PM EDT (19:24 UTC)
- Expired
- Jun 5, 2014, 4:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Barnwell County, SC
The radar
The Columbia radar (KCAE), 72 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:41 PM EDT, 43 minutes earlier.
Area forecast discussion, Jun 5, 2:41 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 241 PM EDT THU JUN 5 2014 .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN ACROSS THE REGION WITH A COLD FRONT MOVING THROUGH THE AREA TONIGHT. THE FRONT WILL STALL ACROSS THE REGION FRIDAY. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS MAINLY IN THE AFTERNOON AND EVENING THROUGH EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON...VISIBLE SATELLITE SHOWING PLENTY OF CLOUD COVER WITH DECAYING MCS OVER SOUTHEASTERN TENNESSEE. SHOWERS AND STORMS BEING INDICATED ALONG A COLD FRONT FROM CENTRAL MISSOURI...EASTWARD INTO TENNESSEE...AND THEN INTO CENTRAL NORTH CAROLINA. SOME ENERGY FROM EARLIER MCS ACROSS NORTHERN GA IS MOVING TOWARDS THE CAROLINA COAST. FOR THE MOST PART EXPECT CWA TO REMAIN DRY INTO THE EARLY AFTERNOON...THEN SHOULD SEE ISOLATED TO SCATTERED CONVECTION REDEVELOP ACROSS THE EAST-CENTRAL AND COASTAL PLAINS AS CURRENT MCV AND UPSTREAM SHORTWAVES INTERACT WITH THE SEA-BREEZE FRONT. ADDITIONAL RAINFALL COVERAGE MAY OCCUR ACROSS THE NORTHERN COUNTIES AS THE COLD FRONT CONTINUES TO SLOWLY MOVE SOUTHWARD THROUGH THE AFTERNOON. PW VALUES DO INCREASE TO 1.6 TO 1.9 INCHES. AIR MASS LIKELY MODERATELY UNSTABLE. MODELS SUGGEST SCATTERED SHOWERS AND THUNDERSTORMS WITH THE MAIN THREAT POSSIBLE HEAVY RAIN. THERE WILL BE SOME SEVERE THREAT EVEN WITH WITH WEAK DEEP LAYER SHEAR. AFTERNOON TEMPERATURES APPEAR OK IN THE LOWER 90S. TONIGHT...THE MAIN BACK DOOR COLD FRONT OFF TO THE NORTH WILL BE MOVING INTO THE AREA OVERNIGHT. ISOLATED TO SCATTERED CONVECTION EXPECTED AHEAD OF THE FRONT AS LOW LEVEL CONVERGENCE ENHANCED AND AIR MASS MODERATELY UNSTABLE...ALTHOUGH DEEPER MOISTURE APPEARS TO SHIFT SOUTH OF THE REGION EARLY. BIGGER ISSUE MAY REVOLVE AROUND UPSTREAM MCS POTENTIAL ASSOCIATED WITH THE MID-WEST MCS MOVING THROUGH THE CENTRAL PLAINS AS IT MOVES INTO THE SOUTHEASTERN STATES. MCV ASSOCIATED WITH THAT SYSTEM MAY BE ABLE TO RIDE DOWN ALONG THE COLD FRONT...POSSIBLY APPROACHING THE WESTERN CWA LATER TONIGHT. IF ANOTHER MCS CAN DEVELOP TONIGHT FROM THE MCV...ADDITIONAL SHOWERS AND THUNDERSTORMS MAY DEVELOP ACROSS THE CWA OVERNIGHT. WILL NEED TO MONITOR THAT POTENTIAL OVERNIGHT. BEST CHANCE FOR RAINFALL WITH THAT SYSTEM WOULD BE ACROSS THE CSRA AND SOUTHERN MIDLANDS. OVERNIGHT LOWS WILL BE IN THE UPPER 60S NORTH...TO THE LOWER 70S SOUTH. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... THE FRONT WILL STALL ACROSS THE SOUTHERN CWA FRIDAY INTO SATURDAY. THIS FRONT WILL INTERACT WITH A MOIST AND UNSTABLE AIR MASS TO CONTINUE THE CHANCE OF THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTH MIDLANDS/CSRA AND PIEDMONT. THE FLOW ALOFT WILL REMAIN WEAK WITH PWAT 1.50 TO 2.00 INCHES...SO THERE IS POTENTIAL FOR SLOW MOVING THUNDERSTORMS PRODUCING LOCALIZED HEAVY RAINFALL. DAYTIME HIGH TEMPERATURES WILL BE IN THE UPPER 80S TO LOW 90S WITH OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... WEAK UPPER RIDGING ALONG THE EAST COAST STATES WILL SLIDE OFFSHORE AS AN UPPER TROUGH MOVES INTO THE TN AND OH VALLEYS BY MID- WEEK. THE FRONTAL BOUNDARY WILL REMAIN STALLED OVER THE AREA INTO SUNDAY. THIS BOUNDARY WILL COMBINE WITH AFTERNOON HEATING AND INSTABILITY TO KEEP THE CHANCES OF THUNDERSTORMS IN THE FORECAST. THE FRONT WILL WASH OUT BY MONDAY...BUT THE POTENTIAL FOR AFTERNOON STORMS WILL REMAIN THROUGH THURSDAY...GIVEN A MOIST AND UNSTABLE ATMOSPHERE. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR TO SLIGHTLY ABOVE NORMAL WITH HIGHS IN THE UPPER 80S TO LOWER 90S AND OVERNIGHT LOWS MAINLY IN THE UPPER 60S TO LOWER 70S. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SKIES REMAIN PARTLY CLOUDY TO MOSTLY CLEAR. THE MAIN FRONTAL BOUNDARY REMAINS NORTH OF THE FORECAST AREA THIS AFTERNOON. THIS FRONT IS FORECAST TO SLOWLY DROP SOUTHWARD THIS AFTERNOON AND EVENING...PRODUCING SOME SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. ADDITIONAL RAINFALL MAY OCCUR ACROSS THE EASTERN MIDLANDS AND CSRA AS AN UPPER SYSTEM MOVES TOWARDS THE COASTAL PLAINS. WITH ISOLATED TO SCATTERED NATURE OF THE CONVECTION...CONFIDENCE IS TOO LOW TO INCLUDE SPECIFICS IN TAFS. CONVECTIVE ACTIVITY WILL DIMINISH DURING THE LATE EVENING/EARLY OVERNIGHT HOURS WITH CLOUDS LINGERING THROUGH THE NIGHT AS THE FRONT STALLS OVER THE AGS/DNL AREA. AN AREA OF CONCERN OVERNIGHT IS RELATED TO AN MCS CURRENTLY ACROSS THE MIDWEST THAT COULD MOVE TOWARDS AND THROUGH THE REGION LATE TONIGHT. THIS SYSTEM COULD BRING ADDITIONAL SHOWERS AND STORMS TO THE REGION DURING PORTIONS OF THE OVERNIGHT AND EARLY MORNING HOURS. THERE IS SOME INCONSISTENCIES BETWEEN THE MODELS AT THIS TIME...SO CONFIDENCE IT NOT HIGH WITH THIS SCENARIO YET...BUT IT IS SOMETHING THAT WILL NEED TO BE MONITORED OVERNIGHT. CONDITIONS THROUGH THE PERIOD ARE EXPECTED TO REMAIN VFR OUTSIDE OF CONVECTIVE ACTIVITY WITH MVFR/IFR IN SHOWERS AND THUNDERSTORMS. EXTENDED AVIATION OUTLOOK...CHANCE OF MAINLY DIURNAL THUNDERSTORMS SATURDAY THROUGH MONDAY WHICH MAY PRODUCE BRIEF MVFR/IFR CONDITIONS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jun 5, 5:36 AM EDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 536 AM EDT THU JUN 5 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060945- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 536 AM EDT THU JUN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS. THE MAIN THREAT FROM THE STORMS WILL BE HEAVY RAINFALL. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 2:34 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw | 41 min |
| Jun 5, 4:13 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.